WEDNESDAY, Oct. 9 (HealthDay News) -- The cancer drug sorafenib, known by its trade name Nexavar, could have a toxic effect on the pancreas of patients who take it for extended periods.
Sorafenib works by inhibiting or halting the creation of new blood vessels into a tumor. It is mainly used to treat liver and kidney cancer, and is being considered by the U.S. Food and Drug Administration as a treatment for thyroid cancer.
But the drug can also harm a person's pancreas by interfering with blood flow to the vital organ, researchers from the University of Paris Descartes wrote in a letter published in the Oct. 10 issue of the New England Journal of Medicine.
CT scans showed that long-term use may cause a patient's pancreas to shrink by as much as one-third.
"We report reproducible evidence of irreversible pancreatic atrophy in two patients after long-term treatment with sorafenib," the French researchers wrote.
The drug is manufactured by Onyx Pharmaceuticals, based in San Francisco. The company did not immediately return calls for comment.
The first patient took sorafenib for two and a half years, starting with the recommended dose of 800 milligrams per day.
"After three months of sorafenib treatment, the patient had an intermittent grade 2 diarrhea with remissions when treatment was interrupted and recurrence when it was reinitiated," the researchers said in the letter.
After 18 months, doctors tracked the problem back to the pancreas, which was not producing enough digestive enzymes to properly digest food. A CT scan showed that the patient's pancreas had shrunk by one-fifth. When doctors put the patient on a pancreas enzyme replacement, the diarrhea symptoms improved.
The second patient took sorafenib for three years, and began suffering diarrhea within two months of beginning the drug. A CT scan taken three years after the patient began receiving the medication showed that the pancreas had shrunk by more than one-third.
"Little is known about the late side effects related to long-term exposure to sorafenib," the researchers said. "We found that pancreatic atrophy might be a consequence of prolonged treatment."
These concerns are not likely to cause cancer doctors to rethink their use of the highly effective drug, said Dr. Janice Dutcher, an oncologist at the St. Luke's Roosevelt Hospital Cancer Center, in New York City.
"When we are treating these cancers, we tend to put up with a lot of toxicity, and so do the patients," she said. "This letter doesn't change the risk/benefit rating."
The problem stems from the nature of these medications, which are called "targeted" therapies but often prove to be otherwise, Dutcher said.
"They don't just target the blood vessels of the tumor," she said. "They're going to affect other vascular beds, other small-volume blood vessels in other organs -- in this case, the pancreas." The medications also are known to create health risks for the thyroid, heart and kidneys.
By shining a spotlight on pancreatic damage, the doctors have provided a target for future efforts to control and prevent the diarrhea that is a common side effect of sorafenib and other similar medications, Dutcher said.
"Having a specific cause to investigate and remediate is useful," she said. "The diarrhea is difficult to manage. In some patients, having a specific condition they can take medicine for will perhaps make it more manageable."
Dutcher did note one unusual aspect of the patient cases cited -- the people appeared to have taken sorafenib for a much longer period than usual.
"Most people come off Nexavar in less than a year," she said. "We like to cycle them onto different medications."
Online pharmacies show prices ranging from $2,600 to more than $5,000 for a one-month supply of Nexavar.
To learn more about the pancreas, visit the U.S. National Institutes of Health.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.